Although antibiotics are designed to help treat infections by killing bacteria, some people may have allergic reactions to them that prevent them from taking the medication. Allergic reactions to antibiotics can be mild or very severe and life threatening. Some people may experience a rash or hives, while others may go into anaphylatic shock.
Allergies antibiotics may happen immediately after the person takes the medicine or within a day. In some cases, the reaction is late onset and takes up to three days to occur. People who were exposed to antibiotics in utero may be more likely to suffer an allergic reaction, as are people who are otherwise exposed to antibiotics when they didn't need to be. Young adults are at a greater risk for allergic reactions to antibiotics than older people or children.
A rash or hives are common allergic reactions to antibiotics. The rash can be a group of red or white bumps that show up on any part of the body or a flat rash that looks like red lace. Hives look like welts and appear and disappear all over the body. The hives are usually red but can be white and are often itchy.
If a person does get a rash after taking an antibiotic, it doesn't always mean he is suffering an allergic reaction. In some cases, the rash can be part of the illness or can simply be a side effect of the medicine. If it is caused by an allergy, taking an antihistamine should help it fade. Until the rash clears up, a person should stop taking the antibiotic.
Some allergic reactions to antibiotics are life threatening and require immediate attention from a doctor. Although some people may have mild wheezing after taking an antibiotic, others will experience a swelling in the throat that restricts breathing. Another sign of a severe reaction, or anaphylaxis, is a drop in blood pressure.
Several tests can be done to confirm whether someone is actually suffering from an allergic reaction or if he is just experiencing a side effect of the medicine. A skin test will determine whether a person's body reacts to certain antibodies. A radioallergosorbent test, or RAST test, mixes a sample of blood with the allergen to see if the body produces the IgE antibody. Distinguishing between a side effect to an antibiotic and an actual allergic reaction is essential for proper treatment. Side effects will usually clear up with use, while allergic reactions can be deadly.